Preliminary experience using ticlopidine in clinical practice

Camilo R. Gomez, Salvador Cruz-Flores, Marc Malkoff, Roekchai Tulyapronchote, Maheen M. Malik

Research output: Contribution to journalArticle

Abstract

Although shown to be more effective than aspirin for secondary stroke prevention, the guidelines for utilizing ticlopidine in daily clinical practice are as yet undefined. We reviewed all entries into the Saint Louis University Stroke Registry for the period of January to December 1992 and identified individuals admitted with diagnosis of cerebral infarction or transient ischemic attack (TIA) and who, upon discharge, were prescribed ticlopidine. The etiologic diagnosis, event recurrence during follow-up, compliance with medication, and side effects of all these patients were documented following review of inpatient and outpatient records. A total of 32 patients, 19 (69%) with cerebral infarction and 10 (31%) with TIA were identified. The etiologic diagnoses included: 11 patients with atherothrom-boembolic events, three with lacunar strokes, seven with cardioembolic events, and 11 with stroke of uncertain etiology. None of the patients reported recurrent cerebrovascular events. Sixteen (50%) patients continued to take the drug up to their last visit, whereas 9 (28%) had it discontinued. Five patients were lost to follow-up, and two died from cardiac arrest. The reasons for drug discontinuation included high cost in two patients, allergic reactions in two, and gastrointestinal side effects in three. Two additional patients stopped taking ticlopidine on their own due to uncertain reasons. In spite of its potential usefulness, intolerance to ticlopidine and its high cost result in treatment discontinuation in a significant proportion of patients. These factors and their effect on patients' compliance must be taken into account when prescribing this medication.

Original languageEnglish (US)
Pages (from-to)143-147
Number of pages5
JournalJournal of Stroke and Cerebrovascular Diseases
Volume4
Issue number3
DOIs
StatePublished - 1994
Externally publishedYes

Fingerprint

Ticlopidine
Stroke
Transient Ischemic Attack
Cerebral Infarction
Lacunar Stroke
Costs and Cost Analysis
Medication Adherence
Lost to Follow-Up
Patient Compliance
Secondary Prevention
Heart Arrest
Pharmaceutical Preparations
Aspirin
Registries
Inpatients
Hypersensitivity
Outpatients
Guidelines
Recurrence

All Science Journal Classification (ASJC) codes

  • Surgery
  • Rehabilitation
  • Clinical Neurology
  • Cardiology and Cardiovascular Medicine

Cite this

Preliminary experience using ticlopidine in clinical practice. / Gomez, Camilo R.; Cruz-Flores, Salvador; Malkoff, Marc; Tulyapronchote, Roekchai; Malik, Maheen M.

In: Journal of Stroke and Cerebrovascular Diseases, Vol. 4, No. 3, 1994, p. 143-147.

Research output: Contribution to journalArticle

Gomez, Camilo R. ; Cruz-Flores, Salvador ; Malkoff, Marc ; Tulyapronchote, Roekchai ; Malik, Maheen M. / Preliminary experience using ticlopidine in clinical practice. In: Journal of Stroke and Cerebrovascular Diseases. 1994 ; Vol. 4, No. 3. pp. 143-147.
@article{19ccf94170704cc3a528124b94374968,
title = "Preliminary experience using ticlopidine in clinical practice",
abstract = "Although shown to be more effective than aspirin for secondary stroke prevention, the guidelines for utilizing ticlopidine in daily clinical practice are as yet undefined. We reviewed all entries into the Saint Louis University Stroke Registry for the period of January to December 1992 and identified individuals admitted with diagnosis of cerebral infarction or transient ischemic attack (TIA) and who, upon discharge, were prescribed ticlopidine. The etiologic diagnosis, event recurrence during follow-up, compliance with medication, and side effects of all these patients were documented following review of inpatient and outpatient records. A total of 32 patients, 19 (69{\%}) with cerebral infarction and 10 (31{\%}) with TIA were identified. The etiologic diagnoses included: 11 patients with atherothrom-boembolic events, three with lacunar strokes, seven with cardioembolic events, and 11 with stroke of uncertain etiology. None of the patients reported recurrent cerebrovascular events. Sixteen (50{\%}) patients continued to take the drug up to their last visit, whereas 9 (28{\%}) had it discontinued. Five patients were lost to follow-up, and two died from cardiac arrest. The reasons for drug discontinuation included high cost in two patients, allergic reactions in two, and gastrointestinal side effects in three. Two additional patients stopped taking ticlopidine on their own due to uncertain reasons. In spite of its potential usefulness, intolerance to ticlopidine and its high cost result in treatment discontinuation in a significant proportion of patients. These factors and their effect on patients' compliance must be taken into account when prescribing this medication.",
author = "Gomez, {Camilo R.} and Salvador Cruz-Flores and Marc Malkoff and Roekchai Tulyapronchote and Malik, {Maheen M.}",
year = "1994",
doi = "10.1016/S1052-3057(10)80176-4",
language = "English (US)",
volume = "4",
pages = "143--147",
journal = "Journal of Stroke and Cerebrovascular Diseases",
issn = "1052-3057",
publisher = "W.B. Saunders Ltd",
number = "3",

}

TY - JOUR

T1 - Preliminary experience using ticlopidine in clinical practice

AU - Gomez, Camilo R.

AU - Cruz-Flores, Salvador

AU - Malkoff, Marc

AU - Tulyapronchote, Roekchai

AU - Malik, Maheen M.

PY - 1994

Y1 - 1994

N2 - Although shown to be more effective than aspirin for secondary stroke prevention, the guidelines for utilizing ticlopidine in daily clinical practice are as yet undefined. We reviewed all entries into the Saint Louis University Stroke Registry for the period of January to December 1992 and identified individuals admitted with diagnosis of cerebral infarction or transient ischemic attack (TIA) and who, upon discharge, were prescribed ticlopidine. The etiologic diagnosis, event recurrence during follow-up, compliance with medication, and side effects of all these patients were documented following review of inpatient and outpatient records. A total of 32 patients, 19 (69%) with cerebral infarction and 10 (31%) with TIA were identified. The etiologic diagnoses included: 11 patients with atherothrom-boembolic events, three with lacunar strokes, seven with cardioembolic events, and 11 with stroke of uncertain etiology. None of the patients reported recurrent cerebrovascular events. Sixteen (50%) patients continued to take the drug up to their last visit, whereas 9 (28%) had it discontinued. Five patients were lost to follow-up, and two died from cardiac arrest. The reasons for drug discontinuation included high cost in two patients, allergic reactions in two, and gastrointestinal side effects in three. Two additional patients stopped taking ticlopidine on their own due to uncertain reasons. In spite of its potential usefulness, intolerance to ticlopidine and its high cost result in treatment discontinuation in a significant proportion of patients. These factors and their effect on patients' compliance must be taken into account when prescribing this medication.

AB - Although shown to be more effective than aspirin for secondary stroke prevention, the guidelines for utilizing ticlopidine in daily clinical practice are as yet undefined. We reviewed all entries into the Saint Louis University Stroke Registry for the period of January to December 1992 and identified individuals admitted with diagnosis of cerebral infarction or transient ischemic attack (TIA) and who, upon discharge, were prescribed ticlopidine. The etiologic diagnosis, event recurrence during follow-up, compliance with medication, and side effects of all these patients were documented following review of inpatient and outpatient records. A total of 32 patients, 19 (69%) with cerebral infarction and 10 (31%) with TIA were identified. The etiologic diagnoses included: 11 patients with atherothrom-boembolic events, three with lacunar strokes, seven with cardioembolic events, and 11 with stroke of uncertain etiology. None of the patients reported recurrent cerebrovascular events. Sixteen (50%) patients continued to take the drug up to their last visit, whereas 9 (28%) had it discontinued. Five patients were lost to follow-up, and two died from cardiac arrest. The reasons for drug discontinuation included high cost in two patients, allergic reactions in two, and gastrointestinal side effects in three. Two additional patients stopped taking ticlopidine on their own due to uncertain reasons. In spite of its potential usefulness, intolerance to ticlopidine and its high cost result in treatment discontinuation in a significant proportion of patients. These factors and their effect on patients' compliance must be taken into account when prescribing this medication.

UR - http://www.scopus.com/inward/record.url?scp=85025371227&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85025371227&partnerID=8YFLogxK

U2 - 10.1016/S1052-3057(10)80176-4

DO - 10.1016/S1052-3057(10)80176-4

M3 - Article

VL - 4

SP - 143

EP - 147

JO - Journal of Stroke and Cerebrovascular Diseases

JF - Journal of Stroke and Cerebrovascular Diseases

SN - 1052-3057

IS - 3

ER -